Alert archive / North Dakota / Wind Chill Advisories in 2019
Wind Chill Advisory 6, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Jan 23, 2019, 2:27 PM MST for 32 counties in North Dakota. It took effect at Jan 23, 2019, 11:00 PM MST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2019, 2:27 PM MST (21:27 UTC)
- In effect from
- Jan 23, 2019, 11:00 PM MST
- Expired
- Jan 25, 2019, 11:00 AM MST
- In force
- 36 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 11:34 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Jan 23, 11:34 AM MST, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1234 PM CST Wed Jan 23 2019 .UPDATE... Issued at 1230 PM CST Wed Jan 23 2019 Still no big changes this update. Thinking we will need to increase forecast wind speeds tonight...and may need to add some counties just west of the current winter weather advisory into the advisory. Otherwise, arctic front was approaching the northwest corner of the state. The worst visibility seen so far was in Regina with 3 miles in light snow and blowing snow. UPDATE Issued at 1011 AM CST Wed Jan 23 2019 No big changes this update. Arctic front had already passed through Saskatoon in central/south central Saskatchewan, and was approaching Regina. Thinking that the timing of the arctic front (winds turning straight out of the north and falling temperatures) reaching northwestern ND, for example at Crosby and Divide/Burke County, around noon CST. We are planning on posting a "timing map" for the arctic front. There was also another "pre-arctic front" with gusty northwest winds ahead of the more northerly arctic front that has already entered northwestern ND. Will be watching upstream obs for any indications of lower visibilities. A bit uneasy with the boundary between blizzard warning to the east and advisory to the west. Blizzard warning means 1/4 mile or less vsby for a few hours. Winter weather advisory is for 1/2 mile vsby for a few hours with little/no falling snow. Splitting hairs on the forecast perspective...but to drivers, it makes a big difference. Either case, bad/iffy/dangerous for travel. UPDATE Issued at 606 AM CST Wed Jan 23 2019 No major changes for this update. The latest short-term model runs continue to advertise today/tonight's event about the same as earlier runs. && .SHORT TERM...(Today and tonight) Issued at 403 AM CST Wed Jan 23 2019 A powerful Arctic cold front will produce strong northerly winds across North Dakota this afternoon through Thursday morning, resulting in significant blowing and drifting snow and dangerous wind chills. A Winter Weather Advisory is in effect for near blizzard conditions at times across the previous watch area with the exception Divide and Williams Counties. Quiet weather will continue this morning with warm air advection and clearing skies ahead of the approaching front. The Arctic front will move across the Canadian border this afternoon and quickly plunge southward through the evening. A brief period of light snow is possible along the leading edge of the colder air given a cyclonic flow regime and steep low-level lapse rates. Accumulations are expected to remain below half an inch at this time. The bigger story will be strengthening northerly winds. Models remain in agreement with strong pressure rises and cold air advection leading to sustained winds around 30 mph and mix-down gust potential of 35-45 mph. Given recent rounds of snowfall with high snow-to-liquid ratios and colder temperatures outside far southwest North Dakota, the expectation is that snow will be easily blowable. However, recent research indicates that with very little new snow falling it takes stronger winds than currently forecast (sustained winds 10-15 mph higher) to produce true widespread blizzard conditions. Therefore, blowing and drifting snow is expected and will likely reduce visibility, perhaps to near zero at times in open country, but confidence is not high enough at this time in meeting true blizzard criteria to warrant the issuance of a Blizzard Warning. Conditions will be closely monitored and should winds appear stronger or more snow fall than expected an upgrade to a warning in some locations could occur. Regardless, travel will be hazardous today and those that must travel should have a winter survival kit on hand and be prepared for rapidly changing conditions. On top of all that, temperatures are forecast to plummet below zero by sunrise Thursday morning, and not recover much during the rest of the day. This will result in dangerous wind chills around 35 below zero, with the coldest values expected around the Turtle Mountains. .LONG TERM...(Thursday through Tuesday) Issued at 403 AM CST Wed Jan 23 2019 Global models are in agreement with a northwest flow pattern persisting through the extended period, with numerous clipper systems passing through. The strongest of these is forecast to impact the area Saturday and Sunday. The GFS and ECMWF are in agreement with a higher potential for accumulating snow and winds as strong, if not stronger than the Wednesday/Thursday system earlier in the week. A short-lived warming trend is forecast through the weekend before Arctic air returns next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1230 PM CST Wed Jan 23 2019 A potent arctic cold front will enter the northwestern corner of ND around Crosby around 18z, then push south/southeast across the state this afternoon. Increasing northwest winds ahead of the arctic front should become more northerly and increase to 20-28 knots sustained with gusts 30-40 knots. Noted some MVFR cigs at KISN ahead of arctic front and IFR/fog at Rolla at/before 18z today. MVFR cigs should spread south and east across ND this afternoon with VFR/MVFR cigs and vsbys in light snow and blowing snow, then VFR cigs later tonight from northwest to southeast. Vsbys may reduce to IFR at times in blowing snow. Northerly winds should persist through tonight keeping MVFR/VFR vsbys in blowing snow most areas. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 6 AM CST Thursday for NDZ021>023-025-035>037-046>048-050-051. Winter Weather Advisory until 6 AM CST Thursday for NDZ002>005- 010>013. && UPDATE...JV SHORT TERM...AJ LONG TERM...AJ AVIATION...JV
Hazardous weather outlook, Jan 23, 3:00 AM MST, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 400 AM CST Wed Jan 23 2019 NDZ002>005-010>013-021>023-025-035>037-046>048-050-051-241000- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons- Logan-La Moure-McIntosh-Dickey- 400 AM CST Wed Jan 23 2019 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect this afternoon through early Thursday morning. Light snow and strong winds gusting to 45 mph are expected this afternoon through early Thursday morning. Blowing and drifting snow will reduce visibility to near zero at times. Dangerous wind chills as low as 35 below zero are expected tonight through Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Accumulating snow and strong winds are possible Saturday and Sunday. Dangerous wind chills to 30 below are possible Sunday night and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017>020-031>034-040>045-241000- Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 400 AM CST Wed Jan 23 2019 /300 AM MST Wed Jan 23 2019/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Light snow and strong winds gusting to 35 mph are expected this afternoon through early Thursday morning. Hazardous travel is possible with reduced visibility and slick roads due to blowing and drifting snow. Dangerous wind chills as low as 35 below zero are expected tonight through Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Accumulating snow and strong winds are possible Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. AJ
In the hours before
Special weather statement, Jan 23, 9:02 AM MST, 5 hours 25 minutes before
Special Weather Statement National Weather Service Bismarck ND 1002 AM CST Wed Jan 23 2019 NDZ001-009-017>020-031>034-040>045-232215- Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 1002 AM CST Wed Jan 23 2019 /902 AM MST Wed Jan 23 2019/ ...WINTRY WEATHER WILL IMPACT TRAVEL THIS AFTERNOON THROUGH EARLY THURSDAY MORNING... Light snow and strong winds gusting to 35 mph are expected this afternoon through early Thursday morning. Hazardous travel is possible with reduced visibility and slick roads due to blowing and drifting snow. Additionally, dangerous wind chills as low as 35 below zero are expected tonight through Thursday morning. MJ/JV
Special weather statement, Jan 23, 12:54 PM MST, 1 hour 33 minutes before
Special Weather Statement National Weather Service Bismarck ND 154 PM CST Wed Jan 23 2019 NDZ018>023-025-033>037-040>048-050-051-232200- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 154 PM CST Wed Jan 23 2019 /1254 PM MST Wed Jan 23 2019/ ...DRIFTING SNOW WILL CAUSE ICY ROADS IN PARTS OF SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON... Gusty winds will cause drifting snow that will melt and refreeze on area roads this afternoon, leading to icy conditions. Black ice may be difficult to see. This includes portions of Interstate 94 between Dickinson and Jamestown, and Highway 83 between Washburn and the South Dakota state line south of Linton. The North Dakota Highway Patrol advises against using cruise control during icy conditions. Even stronger winds will develop by late afternoon or early evening, and will continue through early Thursday morning, causing blowing and drifting snow and low wind chills. CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 3:00 AM MST | Winter Weather Advisory | BIS | Bottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more | 21 hr |
| Jan 23, 2:27 PM MST | Blizzard Warning | BIS | Dickey, Foster, LaMoure, Stutsman | 10 hr |
Nearby
Wind Chill Advisories in North Dakota, 2019Every wind chill advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.